Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 176, NWS North Platte, NE

August 9, 2017Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 9, 2017, 4:12 PM CDT for Frontier County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 4:12 PM CDT (21:12 UTC)
Expired
Aug 9, 2017, 5:15 PM CDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Frontier County, NE

The radar

The Grand Island radar (KUEX), 148 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

725 
WUUS53 KLBF 092112
SVRLBF
NEC063-092215-
/O.NEW.KLBF.SV.W.0176.170809T2112Z-170809T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
412 PM CDT WED AUG 9 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Frontier County in southwestern Nebraska...

* Until 515 PM CDT

* At 412 PM CDT, a severe thunderstorm was located 8 miles west of
  Eustis, or 17 miles east of Curtis, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Eustis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4067 10031 4070 10028 4070 9998 4049 9998
      4048 9999
TIME...MOT...LOC 2112Z 308DEG 15KT 4069 10018 

HAIL...1.00IN
WIND...60MPH
 
$$

Buttler
2 follow-up statements
017 
WWUS53 KLBF 092147
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
447 PM CDT WED AUG 9 2017

NEC063-092215-
/O.CON.KLBF.SV.W.0176.000000T0000Z-170809T2215Z/
Frontier NE-
447 PM CDT WED AUG 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN FRONTIER COUNTY...

At 446 PM CDT, a severe thunderstorm was located 10 miles southwest 
of Eustis, moving southeast at 15 mph.

HAZARD...Quarter size hail. 

SOURCE...Public. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Eustis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4067 10031 4070 10028 4070 9998 4049 9998
      4048 9999
TIME...MOT...LOC 2146Z 312DEG 11KT 4061 10009 

HAIL...1.00IN
WIND...<50MPH
 
$$

Buttler
258 
WWUS53 KLBF 092209
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
509 PM CDT WED AUG 9 2017

NEC063-092219-
/O.EXP.KLBF.SV.W.0176.000000T0000Z-170809T2215Z/
Frontier NE-
509 PM CDT WED AUG 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRONTIER COUNTY
WILL EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4067 10031 4070 10028 4070 9998 4049 9998
      4048 9999
TIME...MOT...LOC 2209Z 308DEG 15KT 4055 9999 

$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:39 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 9, 2:39 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
239 PM CDT Wed Aug 9 2017

.SHORT TERM...(This evening through Thursday)
Issued at 239 PM CDT Wed Aug 9 2017

There will be a few early evening storms possible in the far
southern counties. Then, overnight, the surface front will stall
in southern Nebraska as monsoonal moisture is drawn into Colorado
and Wyoming. A northern stream disturbance will move into
Wyoming. This will bring a slight chance for showers late tonight
to the panhandle and western sandhills. This disturbance will
move through western and southwest Nebraska Thursday. The highest
chances near 50 percent will be across the southeast panhandle
into southwest Nebraska during the afternoon. A stronger belt of
500 mb winds around 40 kts will be supportive of a few strong
storms near and south of Interstate 80. also, with ample moisture
available (PWATS increasing to around 1.25 inches) locally heavy
rainfall is possible.

.LONG TERM...(Thursday night through Wednesday)
Issued at 239 PM CDT Wed Aug 9 2017

Thursday evening, most of the activity should slide south of the
area. There will still be a 20 to 30 percent chance in the evening
across the southwest.

On Friday, a fairly strong upper trough located across Montana
into the far southern Canadian Prairies, will drop southeast and
bring good chances for thunderstorms beginning Friday afternoon,
and continuing into Saturday. Chances are around 50 percent most
areas, with likely pops in the southeast half of the area. A few
strong storms are possible, mainly south of highway 2. in
addition, heavy rainfall may be more widespread with this system,
from the latest model output.

Chances continue Sunday through Wednesday. The northern stream
will be active across the northern tier of the U.S., bringing in
weak fronts every few days. With northwest flow aloft maintained,
this will will bring the best chances during the afternoon and
evening hours. Highs in the mid and upper 70s Sunday warm into the
low to mid 80s Tuesday and Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1214 PM CDT Wed Aug 9 2017

No much changes from the previous TAF. Still expecting isolated
thunderstorms in the KLBF vicinity from 20z-22z, then clearing
skies. Overnight, patchy fog with visibility 4sm br forecast from
10z-14z at KLBF. VFR conditions at KVTN through the next 24 hours.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Roberg
Hazardous weather outlook, Aug 9, 2:50 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
250 PM CDT Wed Aug 9 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-102000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
250 PM CDT Wed Aug 9 2017 /150 PM MDT Wed Aug 9 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A few strong or briefly severe thunderstorms are possible late
this afternoon and early evening. The area of concern is
generally along and east of a line from Oneill to Imperial and the
hazard is large hail and wind damage with any storms which become
severe.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A few strong or briefly severe thunderstorms are possible
Thursday and Friday during the late afternoon and evening. The
area of concern Thursday is generally south of Interstate 80 and
area of concern Friday is along and south of highway 2. The
hazard both days is large hail and wind damage.

Near daily chances of thunderstorms exist across western and
north central Nebraska through Tuesday. Conditions could become
somewhat favorable for strong or severe storms at times. Check
later outlooks as the details will become more certain.
Otherwise, the risk of severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Aug 9, 3:30 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
330 PM CDT WED AUG 9 2017

NEZ071-092115-
Frontier NE-
330 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRONTIER COUNTY
UNTIL 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Eustis, moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Eustis.

LAT...LON 4070 10022 4070 9998 4053 9998 4048 10008
TIME...MOT...LOC 2029Z 322DEG 14KT 4076 10014

Roberg
Local storm report, Aug 9, 4:07 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
407 PM CDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND GST     EUSTIS                  40.66N 100.03W
08/09/2017  M60 MPH          FRONTIER           NE   TRAINED SPOTTER

            OBERRVER REPORTED THAT TEXAS INSTRUMENTS EQUIPMENT WAS
            REPORTING SUSTAINED 40MPH AND GUSTS TO 60MPH.

&&

MPOWER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:19 PM CDTSpecial Weather StatementLBFCherry41 min
Aug 9, 3:30 PM CDTSpecial Weather StatementLBFGosper45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.